Hot Flash Relief from Effexor XR
I talked with my doctor about the severity of my hot flashes. He had tested my hormone levels several weeks earlier and verified that I was indeed menopausal.(Is this where I should insert the “duh!!”) I am not a candidate for hormone replacement therapy because my mother died of cancer at the age of 53. My doctor recommended a soy-based over the counter product called Estrovan. This product contained several herbs and plant derived estrogen. I tried the product but found my heart racing every time I took it and attributed that fact to probably a herb my body couldn’t tolerate. I was so miserable and was no longer having sporadic hot flashes but in a perpetual state of never ending, blood boiling, sweat dripping, clothes drenching, head-in-my-freezer, state of AGONY! I was getting embarrassed to go anywhere and needed a fan in front of my face most of the time just to function. There were so many times I believed I must be ill and would take my temperature only to find it normal. I’ll never understand that one! I knew I was going to spontaneously combust at any moment but the thermometer read 98 degrees!
I visited my doctor again and reported the hot flash misery and this is when I heard the name Effexor XR for the first time. I had been on antidepressants several years earlier as a treatment from my neurologist for headaches as well as depression. I also knew the extent of the risks involved when he told me Effexor XR is a type of anti-depressant known as SSRI. (selective serotonin reuptake inhibitor) I had not been on this type of antidepressant but am well aware they can be difficult to stop taking and must be stopped very gradually. My doctor told me this drug was being used to treat hot flashes and was gaining popularity as an alternative treatment for hormone replacement therapy. I was so miserable at that stage in my life, that all I really wanted was some relief from my hot flashes. I wanted to go out in public without constant embarrassment from sweat dripping off my face.
I began taking Effexor XR at night before bed at a low dosage of 35mg. for the first week and then 75mg. thereafter. The first few days I had terrible nausea in the mornings but thankfully this side effect of Effexor XR soon ended. The hot flashes subsided almost immediately! The change certainly did not occur from a weather change. As a matter of fact, the weather was getting hotter by the day. It was summer time in the south and we were having hotter than usual temperatures! I was happily mystified that I could get this type relief instantly! The medication is supposed to not be effective for a while, but it was for me. I actually began to feel normal again! My hot flashes are almost completely nonexistent and my moods are back to normal! I actually feel good and am fortunate that I don’t have side effects that are bothersome. The only side effect is still occasional nausea if I have to get up in the night from a deep sleep, and a slight decrease in appetite. I am actually grateful for this side effect because as most women go through a menopause, weight gain is sometimes inevitable, even with a healthy diet and exercise. There is a small amount of estrogen stored in fat cells so our bodies start trying to store as much as possible. The only other side effect I’ve noticed is occasional constipation which I am able to control with extra fiber in my diet.
I am totally pleased with Effexor XR and just after a couple of months feel almost like my old self! (Maybe a bad adjective choice.) Anyway, I feel great and love the fact that I can get relief from Effexor XR for my menopausal symptoms. I believed there was not relief available except through the use of hormone replacement therapy. I ‘m sure this type of therapy may not be as beneficial for everyone, but I believe there are many women in the same situation I was in that will receive the same relief from Effexor XR. There is a wonderful article from the Mayo Clinic that some may find helpful on menopausal treatments available at www.mayoclinic.com. I know there will probably come a time when I will not want or need to rely on Effexor XR for menopausal relief and will have to slowly and carefully be “stepped-down” from the medication to lessen the withdrawal side effects. I will “cross that bridge when I get there” as we are fond of saying in the south! For now, I am just happy to be able to enjoy life again!